Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Foot & Leg Swelling After L3/4 & L4/5 with instrumentation

Mindymork62MMindymork62 Posts: 207
edited 06/11/2012 - 8:45 AM in Back Surgery and Neck Surgery
It's been 2 weeks since my surgery and every afternoon and evening my left foot and ankle swell up. My Dr. did a test on me for a blood clot, but it was okay. Any ideas on the situation?


  • Just out of curiosity, was it your left side where you had the problems prior to surgery?

    I had bad radiculopathy in my right leg and eventually had a one level fusion. I have had swelling in my foot and ankle off and on, since that time...always in the right leg. I've asked my surgeon and my internist about it. They gingerly poke it, ask me a couple questions, and then kind of shrug, which I interpret to mean...."hmmm...that's curious." No one has been able to tell me why it happens.

    Are you taking a medication like gabapentin or Lyrica? They are notorious for causing swelling, although as I recall, that was more of an all-over type swelling that I experienced. Or perhaps some other medication you were put on post surgery is causing the problem.

    Hopefully others will have some suggestions for you. I gather your doctor was not particularly worried about this....
  • I haven't changed any medications. I did have horrible pain around the T12 area where I had Kyphoplasty in January
  • I had the same problem with swelling after my fusion w/instrumentation at L5-S1. Mine started at around 8 weeks post-op. I had the test for clots and that was fine. I never really did get any answer, was given some lasix and told to wear light compression stockings. It did eventually get better but it was very frustrating since it was painful. I also tried to watch my salt intake because I had developed a horrible craving for Dinty Moore beef stew while recuperating and had to have it every day. I'm sure that didn't help.

    It still happens to me at least twice a month or so, but only in my left leg, the side I had all the pain in before surgery. In fact, I'm in my recliner with my feet up and ice on my ankle now. I found that elevating my legs and using ice really help.

    Hoping your recovery goes smoothly and this passes for you.

Sign In or Register to comment.